Illinois, 2014

Heavy Snow in Illinois, January 4 to 6, 2014

January 4 to 6, 2014 · NWS ILX · 35 events in 35 counties and zones

An Arctic cold front pushed through central Illinois from the evening of January 4th into the afternoon of January 5th. Snow developed behind the front across the Illinois River Valley during the evening of January 4th, then became widespread across the entire area on January 5th as low pressure tracked northeastward along the boundary.

Where it happened

Every event with a place to put it; 35 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An Arctic cold front pushed through central Illinois from the evening of January 4th into the afternoon of January 5th. Snow developed behind the front across the Illinois River Valley during the evening of January 4th, then became widespread across the entire area on January 5th as low pressure tracked northeastward along the boundary. Moderate to heavy snow fell throughout the day of January 5th before gradually tapering off and coming to an end by evening. The snow was accompanied by gusty winds, which created significant blowing and drifting snow. Total accumulations generally ranged from 6 to 10 inches across all of central and southeast Illinois: however, thundersnow brought enhanced totals of 10 to 14 inches to portions of Christian, Effingham, Cumberland, and Clark counties. As a result of the heavy snow, all Illinois state government offices closed for January 6th. Many schools, businesses, and churches were shut down as well. Hundreds of traffic accidents occurred across the area, with around 100 vehicles becoming stranded along I-57 near both Mattoon and Neoga. Around 100 vehicles were stranded on I-70 across Cumberland County and 19 were stranded on I-74 near Champaign. All primary roads including state and U.S. highways were closed east of I-57 and most were shut down west of I-57 as well. More than 50,000 people lost power during the storm and Amtrak was forced to cancel several trips due to snow drifting across train tracks. One person died as a result of a heart attack from shoveling the snow on January 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 4, 5:46 PM CST, 14 minutes earlier.

Area forecast discussion, Jan 4, 5:46 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
546 PM CST Sat Jan 4 2014

.DISCUSSION...
ISSUED 251 PM CST Sat Jan 4 2014

Here in central and southeast Illinois we continue to wait for the
arrival of a potent winter snow storm, which will be followed by
some of the most bitterly cold conditions seen in many years. Not
surprisingly, the main forecast concerns today revolve around snow
amounts with the storm and exactly how cold it will be in its wake.

12Z models in reasonable agreement with the approaching storm and
in good agreement with respect to the cold air in its wake. The
NAM, which had been the fastest/weakest model locally with the
storm has now recently trended to be among the slowest. Do not
prefer its solution in general. However, will be leaning a bit on
its depiction of the frontogenetic band along the front to our
northwest. This is due to it, and some of the other short range
higher resolution models, appearing to have a pretty good handle
on this feature at the moment.

SHORT TERM...Initial snow and cold (Through Tuesday): Temperatures
have warmed nicely today under fairly strong pre-frontal southerly
flow. The arctic front currently extends from northern Ontario,
southwest along the IA/IL border, to a developing area of low
pressure over the southern Plains. The front is only creeping
slowly southeast, a fact that will not change anytime soon as the
southern Plains low will begin to track northeast up the front
shortly. In any event, the front is forecast to be south/east of
the forecast area by Sunday morning.

A band of frontogenetically forced snow will creep southeast in
the vicinity of the frontal boundary tonight. This snow will
impact mainly the northwest half of the forecast area tonight
before it weakens with the approach of the southern plains
low/upper wave. The band is forecast to be stronger than
previously anticipated, so plan to boost snow totals a little over
the Winter Weather Advisory Area (4-6 inches). Over the Winter
Storm Warning area, snow amounts look pretty similar to before,
with 6-8 inches expected north of Pana to Danville line and 8-12
inch totals likely to the south of this line. Did have to tweak
the totals down just a little in extreme southeast Illinois as
many forecast sounding suggest the near surface layer will warm
sufficiently to have the snow mixing with or changing to rain for
a time tonight or early Sunday. The warning area still appears
likely to receive the bulk of its snow later tonight into midday
Sunday as the deformation zone associated with the southern plains
surface low/upper wave passes by. The forcing within the
deformation zone will be impressive, courtesy of a vigorous upper
wave, coupled upper jet, and associated frontogenesis.

Another threat, aside from the snowfall itself, will be blowing
and drifting snow. This threat will be greatest across east
central and southeast Illinois during Sunday afternoon and evening.
This is due to the fact that the heaviest snow will have fallen in
this area and the winds will also be the strongest here (gusts to
around 35 mph). Near blizzard conditions are likely over east
central and southeast Illinois Sunday afternoon/evening, but do
not plan to upgrade to a blizzard warning due to the marginal
conditions for a blizzard. However, it will be nasty in any event,
especially when considering the light fluffy nature of the snow
that will easily be blown around.

The snow will gradually come to an end from west to east Sunday
afternoon and early evening. Then, the main story through Tuesday
will be the bitter cold. Expect actual temperatures to be below
zero more often than not for the Sunday night-Tuesday morning
time frame. This bitter cold will combine with the wind to provide
an extended period of wind chills from 25-40 below zero. With this
in mind, will post a Wind Chill Warning from 06Z Monday (when snow
headlines end) through 18Z Tuesday.

LONG TERM...Rest of the forecast (Wednesday through Saturday):
Temperatures are expected to moderate through the period, but will
only reach "normal" or slightly above by Saturday. Two weather
systems are currently progged to impact the area during this
transition period. The first, arriving Wednesday into Thursday,
should be a snow producer. The second, arriving Friday into
Saturday, should be warm enough to produce snow or rain. Model
agreement and run to run consistency with these two systems has
not been great. However, there is still plenty of time to iron out
the details.

Bak
&&

.AVIATION...
ISSUED 546 PM CST Sat Jan 4 2014

Lots to talk about this aviation package. VFR conditions will
quickly get worse at PIA and BMI as a frontogenetic band of snow
continues to intensify and should affect PIA and BMI within next
3-4 hours. As it does, vis will drop to a mile to 1.5miles with
cigs falling to just below 1kft...just like GBG has already done.
PIA could see a little improvedment overnight as this band moves
northeast and the main system moves in from the southwest. BMI
will not see much of a break since the arriving system will get to
BMI about the time the current band moves northeast. The main
system will bring vis down to below a mile and cigs well below
1kft. PIA could see things imrove some as the snow should be
moving east by afternoon, so will improve a little. The other
three sites, SPI/DEC/CMI will not see any snow beginning until the
main system comes out of the southern plains. Very light snow
should start after 3z at all sites, but vis will only fall to 3sm.
Cigs will fall too, but only to around 2.5kft. Then conditions get
worse after midnight, followed by vis below 1sm and cigs below
1kft during the early morning hours. By late morning, vis will get
below 1/2sm and cigs around 200ft. SPI and DEC may see a small
improvement in the late afternoon as the snow pushes east. PIA and
BMI winds will be variable through the night but then become
northerly around midnight, after the front moves through for good.
SPI/DEC/CMI will see winds out of the south, but then variable as
the front moves through overnight. Then expecting gusty north to
northwest winds remainer of the period. All sites will see gusty
winds from the north after the front moves through, which should
bring lots of blowing of the snow, so have included BLSN at all
sites tomorrow.

Auten
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING until Midnight CST Sunday Night FOR ILZ031-
037-038-041>057-061>063-066>068-071>073.

WIND CHILL WARNING from Midnight Sunday Night to Noon CST
Tuesday FOR ILZ027>031-036>038-040>057-061>063-066>068-071>073.

WINTER WEATHER ADVISORY until Midnight CST Sunday Night FOR
ILZ027>030-036-040.

&&
Hazardous weather outlook, Jan 4, 3:25 PM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
325 PM CST SAT JAN 4 2014

ILZ027>030-036-040-051200-
FULTON-KNOX-MARSHALL-PEORIA-SCHUYLER-STARK-
325 PM CST SAT JAN 4 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CST SUNDAY
NIGHT...
...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT SUNDAY NIGHT TO
NOON CST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...MAINLY NORTHWEST OF THE ILLINOIS RIVER.

.DAY ONE...TONIGHT

SNOW WILL OVERSPREAD THE AREA THIS EVENING...CONTINUING OVERNIGHT.
TWO TO 4 INCHES OF SNOW ARE LIKELY TO ACCUMULATE BY SUNRISE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL CONTINUE INTO SUNDAY AFTERNOON BEFORE DIMINISHING.
ANOTHER 1 TO 3 INCHES IS LIKELY...WITH STORM TOTALS OF 4 TO 6
INCHES COMMON...HIGHER EAST OF THE ILLINOIS RIVER. AS NORTHWEST
WINDS INCREASE BEHIND THE SYSTEM...BLOWING AND DRIFTING SNOW WILL
BE LIKELY...ESPECIALLY SUNDAY AFTERNOON AND EVENING.

BEHIND THIS STORM...THE COLDEST AIR IN SEVERAL YEARS WILL PUSH
INTO CENTRAL ILLINOIS. A PROLONGED PERIOD OF SUB ZERO TEMPERATURES
WILL OCCUR...FROM SUNDAY NIGHT INTO EARLY TUESDAY. WIND CHILLS
WILL RANGE FROM 30 BELOW TO 45 BELOW ZERO DURING THIS PERIOD.

ANOTHER STORM SYSTEM MAY MOVE INTO THE OHIO VALLEY TOWARDS THE
MIDDLE OF THE WEEK...RESULTING IN THE POTENTIAL FOR ACCUMULATING
SNOW WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED. HOWEVER...SNOWFALL
OBSERVATIONS WOULD BE GREATLY APPRECIATED.

ILZ031-037-038-041>043-047>053-051200-
CASS-CHRISTIAN-DE WITT-LOGAN-MACON-MASON-MCLEAN-MENARD-MORGAN-
SANGAMON-SCOTT-TAZEWELL-WOODFORD-
325 PM CST SAT JAN 4 2014

...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT CST SUNDAY
NIGHT...
...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT SUNDAY NIGHT TO
NOON CST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SNOW WILL BEGIN OVERSPREADING CENTRAL ILLINOIS THIS EVENING...AND
INTENSIFY OVERNIGHT. ACCUMULATIONS AROUND 2 INCHES ARE LIKELY BY
SUNRISE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE SNOW WILL CONTINUE THROUGH THE DAY ON SUNDAY...DIMINISHING
FROM WEST TO EAST DURING THE AFTERNOON. SOME OF THE SNOW WILL BE
HEAVY AT TIMES. ANOTHER 3 TO 6 INCHES ARE LIKELY...HIGHEST EAST OF
I-55...GIVING STORM TOTAL SNOWFALL OF 5 TO 8 INCHES. AS NORTHWEST
WINDS INCREASE BEHIND THE SYSTEM...BLOWING AND DRIFTING SNOW WILL
BE LIKELY SUNDAY AFTERNOON AND EVENING...PRODUCING NEAR BLIZZARD
CONDITIONS AT TIMES.

BEHIND THIS SYSTEM...THE COLDEST AIR IN SEVERAL YEARS WILL PUSH
INTO CENTRAL ILLINOIS. A PROLONGED PERIOD OF SUB ZERO TEMPERATURES
WILL OCCUR...FROM SUNDAY NIGHT INTO EARLY TUESDAY. WIND CHILLS
WILL FREQUENTLY RANGE FROM 30 BELOW TO 45 BELOW ZERO DURING THIS
PERIOD.

ANOTHER STORM SYSTEM MAY MOVE INTO THE OHIO VALLEY TOWARDS THE
MIDDLE OF THE WEEK...RESULTING IN THE POTENTIAL FOR ACCUMULATING
SNOW NEXT WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED. HOWEVER...SNOWFALL
OBSERVATIONS WOULD BE GREATLY APPRECIATED.

ILZ044>046-054>057-061>063-066>068-071>073-051200-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
325 PM CST SAT JAN 4 2014

...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT CST SUNDAY
NIGHT...
...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT SUNDAY NIGHT TO
NOON CST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SNOW WILL BEGIN OVERSPREADING THE AREA LATER THIS EVENING...AND
MAY BE MIXED WITH RAIN INITIALLY SOUTH OF I-70. ACCUMULATIONS
OF 1 TO 2 INCHES ARE LIKELY BY SUNRISE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE SNOW WILL CONTINUE THROUGH THE DAY ON SUNDAY...AND WILL BE
HEAVY AT TIMES. DAYTIME ACCUMULATIONS OF 6 TO 10 INCHES ARE
LIKELY...WITH THE HIGHER TOTALS SOUTH OF I-70. AS NORTHWEST WINDS
INCREASE BEHIND THE SYSTEM...BLOWING AND DRIFTING SNOW WILL BE
LIKELY SUNDAY AFTERNOON AND EVENING...PRODUCING NEAR BLIZZARD
CONDITIONS AT TIMES.

BEHIND THIS SYSTEM...THE COLDEST AIR IN SEVERAL YEARS WILL PUSH
INTO THE AREA. A PROLONGED PERIOD OF SUB ZERO TEMPERATURES WILL
OCCUR...FROM SUNDAY NIGHT INTO EARLY TUESDAY. WIND CHILLS WILL
FREQUENTLY RANGE FROM 30 BELOW TO 40 BELOW ZERO DURING THIS
PERIOD.

ANOTHER STORM SYSTEM MAY MOVE INTO THE OHIO VALLEY TOWARDS THE
MIDDLE OF THE WEEK...RESULTING IN THE POTENTIAL FOR ACCUMULATING
SNOW NEXT WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED. HOWEVER...SNOWFALL
OBSERVATIONS WOULD BE GREATLY APPRECIATED.

GEELHART

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

35 heavy snow. Local standard time, as filed.

Heavy Snow, Knox

When
January 4, 6:00 PM CST to January 5, 7:00 PM CST
Where
Knox forecast zone
Reported by
COOP Observer
Coordinates
40.932, -90.213 (the zone’s center; the record gives no point)

Weather observers measured between 6 and 10 inches of snow across Knox County, including 7.4 inches in Knoxville and 9.5 inches in Abingdon. The heavy snowfall along with significant blowing and drifting caused numerous road closures and traffic accidents across the county.

Heavy Snow, Fulton

When
January 4, 7:00 PM CST to January 5, 8:00 PM CST
Where
Fulton forecast zone
Reported by
COOP Observer
Coordinates
40.473, -90.207 (the zone’s center; the record gives no point)

Weather observers measured between 6 and 10 inches of snow across Fulton County. The heavy snowfall along with significant blowing and drifting caused numerous road closures and traffic accidents across the county.

Heavy Snow, Peoria

When
January 4, 8:00 PM CST to January 5, 7:00 PM CST
Where
Peoria forecast zone
Reported by
COOP Observer
Coordinates
40.788, -89.760 (the zone’s center; the record gives no point)

Weather observers measured between 6 and 10 inches of snow across Peoria County, including 6.5 inches in Peoria and 6.7 inches near Mossville. The heavy snowfall along with significant blowing and drifting caused numerous road closures and traffic accidents across the county.

Heavy Snow, Stark

When
January 4, 8:00 PM CST to January 5, 8:00 PM CST
Where
Stark forecast zone
Reported by
COOP Observer
Coordinates
41.093, -89.797 (the zone’s center; the record gives no point)

Weather observers measured between 6 and 10 inches of snow across Stark County. The heavy snowfall along with significant blowing and drifting caused numerous road closures and traffic accidents across the county.

Heavy Snow, Marshall

When
January 4, 9:00 PM CST to January 5, 8:00 PM CST
Where
Marshall forecast zone
Reported by
COOP Observer
Coordinates
41.033, -89.345 (the zone’s center; the record gives no point)

Weather observers measured between 6 and 10 inches of snow across Marshall County, including 7.4 inches in both Hopewell and Henry. The heavy snowfall along with significant blowing and drifting caused numerous road closures and traffic accidents across the county.

Heavy Snow, Schuyler

When
January 4, 9:00 PM CST to January 5, 8:00 PM CST
Where
Schuyler forecast zone
Reported by
COOP Observer
Coordinates
40.158, -90.615 (the zone’s center; the record gives no point)

Weather observers measured between 6 and 10 inches of snow across Schuyler County. The heavy snowfall along with significant blowing and drifting caused numerous road closures and traffic accidents across the county.

Heavy Snow, Woodford

When
January 5, 12:00 AM CST to 10:00 PM CST
Where
Woodford forecast zone
Reported by
COOP Observer
Coordinates
40.788, -89.211 (the zone’s center; the record gives no point)

Weather observers measured between 6 and 10 inches of snow across Woodford County. The heavy snowfall along with significant blowing and drifting caused numerous road closures and traffic accidents across the county.

Heavy Snow, Mason

When
January 5, 2:00 AM CST to 10:00 PM CST
Where
Mason forecast zone
Reported by
COOP Observer
Coordinates
40.240, -89.917 (the zone’s center; the record gives no point)

Weather observers measured between 6 and 10 inches of snow across Mason County. The heavy snowfall along with significant blowing and drifting caused numerous road closures and traffic accidents across the county.

Heavy Snow, McLean

When
January 5, 3:00 AM CST to January 6, 12:00 AM CST
Where
McLean forecast zone
Deaths
0 direct, 1 indirect
Reported by
COOP Observer
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

Weather observers measured between 6 and 10 inches of snow across McLean County, including 7.2 inches 3 miles northeast of Bloomington and 9.0 inches in Normal. The heavy snowfall along with significant blowing and drifting caused numerous road closures and traffic accidents across the county. A 71 year-old man from Bloomington died of a heart attack after shoveling the snow.

Heavy Snow, Tazewell

When
January 5, 3:00 AM CST to 11:00 PM CST
Where
Tazewell forecast zone
Reported by
COOP Observer
Coordinates
40.508, -89.513 (the zone’s center; the record gives no point)

Weather observers measured between 6 and 10 inches of snow across Tazewell County, including 9.4 inches in Pekin. The heavy snowfall along with significant blowing and drifting caused numerous road closures and traffic accidents across the county.

Heavy Snow, Effingham

When
January 5, 5:00 AM CST to January 6, 12:00 AM CST
Where
Effingham forecast zone
Reported by
COOP Observer
Coordinates
39.060, -88.590 (the zone’s center; the record gives no point)

Weather observers measured between 10 and 14 inches of snow across Effingham County, including 10.0 inches in Watson and 12.2 inches in Effingham. The heavy snowfall along with significant blowing and drifting caused numerous road closures and traffic accidents across the county.

Heavy Snow, Cass

When
January 5, 6:00 AM CST to 10:00 PM CST
Where
Cass forecast zone
Reported by
COOP Observer
Coordinates
39.974, -90.247 (the zone’s center; the record gives no point)

Weather observers measured between 6 and 10 inches of snow across Cass County. The heavy snowfall along with significant blowing and drifting caused numerous road closures and traffic accidents across the county.

Heavy Snow, Cumberland

When
January 5, 6:00 AM CST to January 6, 12:00 AM CST
Where
Cumberland forecast zone
Reported by
COOP Observer
Coordinates
39.273, -88.240 (the zone’s center; the record gives no point)

Weather observers measured between 10 and 14 inches of snow across Cumberland County, including 12.0 inches in Neoga. The heavy snowfall along with significant blowing and drifting caused numerous road closures and traffic accidents across the county.

Heavy Snow, Menard

When
January 5, 6:00 AM CST to 10:00 PM CST
Where
Menard forecast zone
Reported by
COOP Observer
Coordinates
40.027, -89.802 (the zone’s center; the record gives no point)

Weather observers measured between 6 and 10 inches of snow across Menard County. The heavy snowfall along with significant blowing and drifting caused numerous road closures and traffic accidents across the county.

Heavy Snow, Morgan

When
January 5, 6:00 AM CST to 10:00 PM CST
Where
Morgan forecast zone
Reported by
COOP Observer
Coordinates
39.716, -90.201 (the zone’s center; the record gives no point)

Weather observers measured between 6 and 10 inches of snow across Morgan County, including 10.0 inches 1 mile southwest of Woodson. The heavy snowfall along with significant blowing and drifting caused numerous road closures and traffic accidents across the county.

Heavy Snow, Scott

When
January 5, 6:00 AM CST to 10:00 PM CST
Where
Scott forecast zone
Reported by
COOP Observer
Coordinates
39.644, -90.475 (the zone’s center; the record gives no point)

Weather observers measured between 6 and 10 inches of snow across Scott County. The heavy snowfall along with significant blowing and drifting caused numerous road closures and traffic accidents across the county.

Heavy Snow, Clay

When
January 5, 7:00 AM CST to January 6, 12:00 AM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
38.754, -88.490 (the zone’s center; the record gives no point)

Weather observers measured between 6 and 10 inches of snow across Clay County, including 7.0 inches in Flora. The heavy snowfall along with significant blowing and drifting caused numerous road closures and traffic accidents across the county.

Heavy Snow, Crawford

When
January 5, 7:00 AM CST to January 6, 12:00 AM CST
Where
Crawford forecast zone
Reported by
COOP Observer
Coordinates
39.003, -87.760 (the zone’s center; the record gives no point)

Weather observers measured between 6 and 10 inches of snow across Crawford County, including 8.5 inches 1 mile east of Trimble. The heavy snowfall along with significant blowing and drifting caused numerous road closures and traffic accidents across the county.

Heavy Snow, De Witt

When
January 5, 7:00 AM CST to 11:00 PM CST
Where
De Witt forecast zone
Reported by
COOP Observer
Coordinates
40.175, -88.904 (the zone’s center; the record gives no point)

Weather observers measured between 6 and 10 inches of snow across DeWitt County. The heavy snowfall along with significant blowing and drifting caused numerous road closures and traffic accidents across the county.

Heavy Snow, Jasper

When
January 5, 7:00 AM CST to January 6, 12:00 AM CST
Where
Jasper forecast zone
Reported by
COOP Observer
Coordinates
39.010, -88.154 (the zone’s center; the record gives no point)

Weather observers measured between 6 and 10 inches of snow across Jasper County, including 7.0 inches in Ste. Marie and 9.2 inches in Newton. The heavy snowfall along with significant blowing and drifting caused numerous road closures and traffic accidents across the county.

Heavy Snow, Logan

When
January 5, 7:00 AM CST to 11:00 PM CST
Where
Logan forecast zone
Reported by
COOP Observer
Coordinates
40.125, -89.367 (the zone’s center; the record gives no point)

Weather observers measured between 6 and 10 inches of snow across Logan County, including 7.4 inches in Lincoln. The heavy snowfall along with significant blowing and drifting caused numerous road closures and traffic accidents across the county.

Heavy Snow, Macon

When
January 5, 7:00 AM CST to 11:00 PM CST
Where
Macon forecast zone
Reported by
COOP Observer
Coordinates
39.860, -88.962 (the zone’s center; the record gives no point)

Weather observers measured between 6 and 10 inches of snow across Macon County, including 6.7 inches in Warrensburg and 7.9 inches in Mt. Zion. The heavy snowfall along with significant blowing and drifting caused numerous road closures and traffic accidents across the county.

Heavy Snow, Champaign

When
January 5, 8:00 AM CST to January 6, 12:00 AM CST
Where
Champaign forecast zone
Reported by
COOP Observer
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

Weather observers measured between 6 and 10 inches of snow across Champaign County, including 9.6 inches in Homer. The heavy snowfall along with significant blowing and drifting caused numerous road closures and traffic accidents across the county.

Heavy Snow, Christian

When
January 5, 8:00 AM CST to 11:00 PM CST
Where
Christian forecast zone
Reported by
COOP Observer
Coordinates
39.546, -89.277 (the zone’s center; the record gives no point)

Weather observers measured between 10 and 14 inches of snow across Christian County, including 13.0 inches in Pana. The heavy snowfall along with significant blowing and drifting caused numerous road closures and traffic accidents across the county.

Heavy Snow, Clark

When
January 5, 8:00 AM CST to January 6, 12:00 AM CST
Where
Clark forecast zone
Reported by
COOP Observer
Coordinates
39.334, -87.788 (the zone’s center; the record gives no point)

Weather observers measured between 10 and 14 inches of snow across Clark County, including 14.0 inches in Casey. The heavy snowfall along with significant blowing and drifting caused numerous road closures and traffic accidents across the county.

Heavy Snow, Coles

When
January 5, 8:00 AM CST to January 6, 12:00 AM CST
Where
Coles forecast zone
Reported by
COOP Observer
Coordinates
39.520, -88.222 (the zone’s center; the record gives no point)

Weather observers measured between 6 and 10 inches of snow across Coles County. The heavy snowfall along with significant blowing and drifting caused numerous road closures and traffic accidents across the county.

Heavy Snow, Douglas

When
January 5, 8:00 AM CST to January 6, 12:00 AM CST
Where
Douglas forecast zone
Reported by
COOP Observer
Coordinates
39.770, -88.217 (the zone’s center; the record gives no point)

Weather observers measured between 6 and 10 inches of snow across Douglas County, including 7.5 inches in Tuscola. The heavy snowfall along with significant blowing and drifting caused numerous road closures and traffic accidents across the county.

Heavy Snow, Edgar

When
January 5, 8:00 AM CST to January 6, 12:00 AM CST
Where
Edgar forecast zone
Reported by
COOP Observer
Coordinates
39.679, -87.746 (the zone’s center; the record gives no point)

Weather observers measured between 6 and 10 inches of snow across Edgar County, including 10.0 inches in Paris. The heavy snowfall along with significant blowing and drifting caused numerous road closures and traffic accidents across the county.

Heavy Snow, Moultrie

When
January 5, 8:00 AM CST to January 6, 12:00 AM CST
Where
Moultrie forecast zone
Reported by
COOP Observer
Coordinates
39.642, -88.619 (the zone’s center; the record gives no point)

Weather observers measured between 6 and 10 inches of snow across Moultrie County, including 7.5 inches in Sullivan. The heavy snowfall along with significant blowing and drifting caused numerous road closures and traffic accidents across the county.

Heavy Snow, Piatt

When
January 5, 8:00 AM CST to January 6, 12:00 AM CST
Where
Piatt forecast zone
Reported by
COOP Observer
Coordinates
40.010, -88.591 (the zone’s center; the record gives no point)

Weather observers measured between 6 and 10 inches of snow across Piatt County, including 7.0 inches 2 miles northeast of Cisco. The heavy snowfall along with significant blowing and drifting caused numerous road closures and traffic accidents across the county.

Heavy Snow, Shelby

When
January 5, 8:00 AM CST to January 6, 12:00 AM CST
Where
Shelby forecast zone
Reported by
COOP Observer
Coordinates
39.391, -88.805 (the zone’s center; the record gives no point)

Weather observers measured between 6 and 10 inches of snow across Shelby County, including 9.0 inches in Shelbyville. The heavy snowfall along with significant blowing and drifting caused numerous road closures and traffic accidents across the county.

Heavy Snow, Sangamon

When
January 5, 9:00 AM CST to 11:00 PM CST
Where
Sangamon forecast zone
Reported by
COOP Observer
Coordinates
39.758, -89.659 (the zone’s center; the record gives no point)

Weather observers measured between 6 and 10 inches of snow across Sangamon County, including 7.8 inches in Riverton and 9.6 inches in Springfield. The heavy snowfall along with significant blowing and drifting caused numerous road closures and traffic accidents across the county.

Heavy Snow, Vermilion

When
January 5, 9:00 AM CST to January 6, 12:00 AM CST
Where
Vermilion forecast zone
Reported by
COOP Observer
Coordinates
40.183, -87.733 (the zone’s center; the record gives no point)

Weather observers measured between 6 and 10 inches of snow across Vermilion County, including 8.0 inches 3 miles west of Bismarck and 9.7 inches in Danville. The heavy snowfall along with significant blowing and drifting caused numerous road closures and traffic accidents across the county.

Heavy Snow, Richland

When
January 5, 10:00 AM CST to January 6, 12:00 AM CST
Where
Richland forecast zone
Reported by
COOP Observer
Coordinates
38.712, -88.085 (the zone’s center; the record gives no point)

Weather observers measured between 6 and 10 inches of snow across Richland County, including 7.0 inches 4 miles southwest of Olney. The heavy snowfall along with significant blowing and drifting caused numerous road closures and traffic accidents across the county.

Heavy Snow, Lawrence

When
January 5, 3:00 PM CST to January 6, 12:00 AM CST
Where
Lawrence forecast zone
Reported by
COOP Observer
Coordinates
38.720, -87.727 (the zone’s center; the record gives no point)

Weather observers measured between 6 and 10 inches of snow across Lawrence County. The heavy snowfall along with significant blowing and drifting caused numerous road closures and traffic accidents across the county.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Snow, McLean2014-01-0571MaleOutside/Open AreasIndirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490480, 490478, 490498, 490512, 490489, 490506, 490521, 490491, 490492, 490515, 490477, 490423, 490467, 490493, 490494, 490508, 490458, 490464, 490470, 490479, 490484, 490490, 490430, 490438, 490448, 490460, 490474, 490476, 490496, 490499, 490510, 490503, 490517, 490501, 490481.